Tags

Type your tag names separated by a space and hit enter

Role of Hemodialysis in the Management of Cyanide Intoxication From Apricot Kernels in a 3-Year-Old Child.
Pediatr Emerg Care. 2020 Oct; 36(10):e582-e584.PE

Abstract

Cyanide (CN) is one among the most potent and rapidly acting lethal poisons, and it may cause death unless immediately diagnosed and treated. We report an unusual case of pediatric CN poisoning after ingestion of apricot kernels containing amygdalin, who survived with antidotal therapy and hemodialysis. A 3-year-old girl presented with respiratory distress and coma following tonic-clonic convulsions after ingestion of 3 apricot kernels. She had severe metabolic acidosis (pH 6.91, bicarbonate [HCO3] 5.6 mEq/L, base excess -26.0 mEq/L). Her blood CN level was measured 3.15 mg/L, 3 hours after ingestion. Hydroxocobalamin could not be administered immediately because it had to be brought from a medical center 4 hours apart. Therefore, a 3-hour hemodialysis session was carried out, following which she showed some clinical improvement. In addition, when hydroxocobalamin was obtained, it was then administered. During follow-up, she was completely asymptomatic with blood pressure, and other hemodynamic parameters normalized. This case presents hemodialysis as a way to correct metabolic derangements from CN poisoning and suggests that it may have a role in select cases of pediatric CN poisoning, especially when CN-scavenging antidotes may be unavailable.

Authors+Show Affiliations

From the Departments of Intensive Care Unit.Pediatric Nephrology, Necip Fazıl City Hospital.Departments of Paediatrics.Paediatric Hematology and Oncology.Paediatric Cardiology, Faculty of Medicine, Kahramanmaras Sutcu Imam University, Kahramanmaras, Turkey.

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

30399062

Citation

Dalkıran, Tahir, et al. "Role of Hemodialysis in the Management of Cyanide Intoxication From Apricot Kernels in a 3-Year-Old Child." Pediatric Emergency Care, vol. 36, no. 10, 2020, pp. e582-e584.
Dalkıran T, Kandur Y, Ozaslan M, et al. Role of Hemodialysis in the Management of Cyanide Intoxication From Apricot Kernels in a 3-Year-Old Child. Pediatr Emerg Care. 2020;36(10):e582-e584.
Dalkıran, T., Kandur, Y., Ozaslan, M., Acıpayam, C., & Olgar, S. (2020). Role of Hemodialysis in the Management of Cyanide Intoxication From Apricot Kernels in a 3-Year-Old Child. Pediatric Emergency Care, 36(10), e582-e584. https://doi.org/10.1097/PEC.0000000000001644
Dalkıran T, et al. Role of Hemodialysis in the Management of Cyanide Intoxication From Apricot Kernels in a 3-Year-Old Child. Pediatr Emerg Care. 2020;36(10):e582-e584. PubMed PMID: 30399062.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Role of Hemodialysis in the Management of Cyanide Intoxication From Apricot Kernels in a 3-Year-Old Child. AU - Dalkıran,Tahir, AU - Kandur,Yasar, AU - Ozaslan,Mustafa, AU - Acıpayam,Can, AU - Olgar,Seref, PY - 2018/11/7/pubmed PY - 2021/5/29/medline PY - 2018/11/7/entrez SP - e582 EP - e584 JF - Pediatric emergency care JO - Pediatr Emerg Care VL - 36 IS - 10 N2 - Cyanide (CN) is one among the most potent and rapidly acting lethal poisons, and it may cause death unless immediately diagnosed and treated. We report an unusual case of pediatric CN poisoning after ingestion of apricot kernels containing amygdalin, who survived with antidotal therapy and hemodialysis. A 3-year-old girl presented with respiratory distress and coma following tonic-clonic convulsions after ingestion of 3 apricot kernels. She had severe metabolic acidosis (pH 6.91, bicarbonate [HCO3] 5.6 mEq/L, base excess -26.0 mEq/L). Her blood CN level was measured 3.15 mg/L, 3 hours after ingestion. Hydroxocobalamin could not be administered immediately because it had to be brought from a medical center 4 hours apart. Therefore, a 3-hour hemodialysis session was carried out, following which she showed some clinical improvement. In addition, when hydroxocobalamin was obtained, it was then administered. During follow-up, she was completely asymptomatic with blood pressure, and other hemodynamic parameters normalized. This case presents hemodialysis as a way to correct metabolic derangements from CN poisoning and suggests that it may have a role in select cases of pediatric CN poisoning, especially when CN-scavenging antidotes may be unavailable. SN - 1535-1815 UR - https://wwww.unboundmedicine.com/medline/citation/30399062/Role_of_Hemodialysis_in_the_Management_of_Cyanide_Intoxication_From_Apricot_Kernels_in_a_3_Year_Old_Child_ DB - PRIME DP - Unbound Medicine ER -